Nebraska, 2010

Hail in Nebraska, June 20, 2010

June 20, 2010 · NWS CYS · 1 event in 1 county or zone

Daytime heating in combination with increasing moisture provided an environment suitable for hail formation. The remaining stability capping the environment was eroded by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Daytime heating in combination with increasing moisture provided an environment suitable for hail formation. The remaining stability capping the environment was eroded by mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 20, 4:33 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 20, 4:33 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT SUN JUN 20 2010

.UPDATE TO AVIATION...

SHORT TERM...TONIGHT THROUGH MONDAY...

CURRENTLY...CONVECTION FORMING ALONG A DISTINCT DRY LINE THAT
EXTENDS FROM JUST WEST OF LARAMIE...NORTHEAST TO JUST EAST OF
CASPER. RUC FORECAST FOR CINH THIS AFTERNOON SHOWING THE EXTREME
SOUTHEAST PORTION OF WYOMING...SAY FROM CHEYENNE TO WHEATLAND TO
NORTHEASTERN WYOMING HAS LOST THE LOW LEVEL CAP AND CONVECTION HAS
INCREASED ALONG THAT DRY LINE. STRATUS STILL PREVAILS OVER THE
NEBRASKA PANHANDLE...SO CONVECTION WILL INITIATE LATER OUT THAT
WAY. SURFACE LOW EVIDENT ON SURFACE ANALYSIS OVER SALT LAKE CITY
WITH UPPER LOW OVER SOUTHWEST IDAHO.

FOR TONIGHT...UPPER LOW EXPECTED TO TRACK ACROSS WESTERN WYOMING
WITH SURFACE LOW TRACKING ACROSS EASTERN PORTIONS OF THE STATE.
SHOULD SEE A FAIRLY ACTIVE EVENING AS LOW LEVEL CAP BREAKS LATE
THIS AFTERNOON WITH CAPE VALUES IN THE 2000 J/KG RANGE ACROSS
EASTERN WYOMING AND THE NEBRASKA PANHANDLE.

BY MONDAY...UPPER LOW AND DYNAMICS SHIFT NORTH INTO MONTANA AND
SOUTH DAKOTA. LOOKS LIKE THE CWA SHOULD BE MUCH MORE STABLE
TOMORROW OVER TODAY. REDUCED THE AREAL COVERAGE ON AFTERNOON
THUNDERSTORMS TO MAINLY OVER THE LARAMIE RANGE. TUESDAY LOOKS
DRY AS DYNAMICS STAY NORTH OF OUR CWA.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...MEDIUM RANGE MODELS
IN GOOD AGREEMENT...SHOWING A SUMMER WEATHER PATTERN ACROSS
SOUTHEAST WYOMING AND WRN NEBRASKA THROUGH NEXT WEEK. MODELS SHOW
UPPER LEVEL HIGH PRESSURE CENTERED OVER THE SOUTHERN PLAINS AND
SOUTHERN MISSISSIPPI RIVER VALLEY THROUGH NEXT WEEK. THE HIGH IS
EXPECTED TO SLOWLY NUDGE EASTWARD OVER TIME...ALLOWING A LONGWAVE
TROUGH TO SETTLE OVER THE WESTERN UNITED STATES AND WESTERN
CANADA. WITH AN ACTIVE JET OVER THE AREA THROUGH THE WEEK...IN
ADDITION TO LOW TO MIDLEVEL MOISTURE PUSHING INTO THE REGION FROM
THE SOUTH AND SEVERAL WEAK SHORTWAVES EJECTING NORTHEASTWARD OVER
THE NRN AND CNTRL ROCKIES...EXPECT A DAILY CHANCE OF THUNDERSTORMS
OVER THE REGION INTO THE WEEKEND...ESPECIALLY EAST OF THE LARAMIE
RANGE. KEPT A SLIGHT CHANCE OF TSTORMS IN THE FORECAST FOR MAINLY
ISOLATED COVERAGE...BUT DID EXTEND THE COVERAGE FURTHER WEST ALONG
THE LARAMIE RANGE. HIGH TEMPS ARE EXPECTED TO BE SEASONABLY WARM
AND AROUND 80 ACROSS CARBON AND ALBANY COUNTIES OF WYOMING...WITH
HIGHS IN THE 80S TO LOW 90S OVER THE HIGH PLAINS OF WYOMING AND
WRN NEBRASKA. A WARMING TREND IS EXPECTED LATE IN THE WEEK AS THE
RIDGE OF HIGH PRESSURE PUSHES NORTHWARD ACROSS THE CNTRL AND NRN
FRONT RANGE...WITH HIGHS POSSIBLY IN THE UPPER 80S TO MID 90S
FRIDAY THROUGH SUNDAY.

&&

AVIATION...00Z TAF ISSUANCE. THUNDERSTORMS TO IMPACT NORTHERN
NEBRASKA PANHANDLE TAFS...KAIA...KCDR AND KBFF EARLY THIS EVENING.
SOME OF THESE STORMS MAY BE SEVERE EAST OF THE LARAMIE RANGE
THROUGH 9 PM TONIGHT...WITH VERY HEAVY RAINFALL...FREQUENT
LIGHTNING ALONG WITH LARGE HAIL AND STRONG WINDS. EXPECT
DISSIPATION OF THUNDERSTORMS BY MID EVENING WITH IFR STRATUS AND
FOG DEVELOPING AFTER MIDNIGHT.

&&

FIRE WEATHER...

NO FIRE WEATHER CONCERNS AT THIS TIME DUE TO FIRE
DANGER IN THE VERY LOW TO MODERATE CATEGORY ACROSS THE DISTRICT.

&&

HYDROLOGY...

CONCERN CONTINUES FOR OUR EASTERN CWA WHERE RIVER CRESTS
CONTINUE TO MOVE DOWNSTREAM. RELEASES FROM WHEATLAND RESERVOIR
NUMBER 2 AND GRAY ROCKS ARE KEEPING THE LARAMIE RIVER ABOVE FLOOD
STAGE. ADDITIONALLY CRESTS FROM THE UPPER NORTH PLATTE ARE NOW MAKING
THEIR WAY INTO THE NEBRASKA PANHANDLE WITH FLOODING FORECAST AT BOTH
HENRY...MINITARE AND MITCHELL ALONG THE PLATTE RIVER. THESE HIGH
WATERS EXPECTED TO CONTINUE INTO NEXT WEEK AS RELEASES CONTINUE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CLAYCOMB
LONG TERM...TJT
Hazardous weather outlook, Jun 20, 12:10 PM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
110 PM MDT SUN JUN 20 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
211515-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
110 PM MDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD FORM OVER PARTS OF FAR
EASTERN WYOMING DURING THE AFTERNOON AND MOVE OVER THE NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE
STORMS ARE POSSIBLE MAINLY OVER THE PANHANDLE WITH LARGE HAIL THE
MAIN THREAT. ISOLATED TORNADOES WILL BE POSSIBLE THIS
AFTERNOON...MAINLY EAST OF A DOUGLAS TO CHEYENNE LINE IN WYOMING.
FOR NOW...THE NEBRASKA PANHANDLE REMAINS CAPPED AND SEVERE
THUNDERSTORMS WILL OCCUR LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON MONDAY
AFTERNOON WITH A FEW STRONG OR SEVERE STORMS POSSIBLE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED AFTER 2 PM TODAY FOR LOCATION EAST OF A
LINE FROM DOUGLAS TO CHEYENNE THROUGH THE EARLY EVENING HOURS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>115-211515-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
110 PM MDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 20, 4:42 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MDT SUN JUN 20 2010

WYZ101-210015-
CONVERSE COUNTY LOWER ELEVATIONS WY-
542 PM MDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CONVERSE COUNTY UNTIL
615 PM MDT...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HARDY RANCH AIR STRIP...OR
35 MILES NORTH OF DOUGLAS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
BILL AROUND 615 PM MDT.

THIS STORM HAS PRODUCED SEVERAL REPORTS OF FUNNEL CLOUDS.

THE STORM WILL CROSS HIGHWAY 59 ABOUT 5 MILES NORTH OF BILL AROUND
615 PM.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RUBIN
Local storm report, Jun 20, 4:53 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
553 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          16 W BILL               43.21N 105.58W
06/20/2010                   CONVERSE           WY   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO ON THE GROUND FOR 5 MINUTES 30
            MILES NORTH/NORTHEAST OF GLENROCK.

&&

HAHN
Local storm report, Jun 20, 4:59 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             6 N LA GRANGE           41.73N 104.16W
06/20/2010  E1.50 INCH       GOSHEN             WY   TRAINED SPOTTER

            HAIL FROM QUARTER SIZE TO PING PONG BALL SIZE.

&&

SRUBIN
Local storm report, Jun 20, 5:04 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
604 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             3 N HAWK SPRINGS        41.83N 104.27W
06/20/2010  E1.00 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

DDEAL
Local storm report, Jun 20, 5:08 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TORNADO          15 WSW BILL             43.13N 105.53W
06/20/2010                   CONVERSE           WY   STORM CHASER

&&

DDEAL
Local storm report, Jun 20, 5:39 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
639 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             3 N STEGALL             41.91N 103.95W
06/20/2010  E0.25 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

DDEAL

The radar

The Cheyenne radar (KCYS), 120 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
June 20, 6:05 PM MST to 6:08 PM MST
Where
Scotts Bluff County, Gering
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.820, -103.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233592.